Elizabeth A. Sekul, MD; Edward J. Cupler, MD; Marinos C. Dalakas, MD
Intravenous immunoglobulin is widely used to treat various autoimmune disorders. After observing instances of aseptic meningitis in treated patients, we studied the frequency and associated risk factors for aseptic meningitis in patients treated with high-dose intravenous immunoglobulin.
Retrospective analysis of a prospective cohort study.
Tertiary research referral center.
54 consecutive patients with various immune-related neuromuscular diseases participating in ongoing therapeutic trials of high-dose (2 g/kg) intravenous immunoglobulin.
Analysis of patient records for evidence of aseptic meningitis, associated risk factors, penetration of serum IgG into the cerebrospinal fluid, and clearance of cerebrospinal fluid IgG.
Of 54 patients, 6 (11%; 95% CI, 4% to 23%) developed aseptic meningitis within 24 hours after completion of the infusions. Symptoms, lasting 3 to 5 days, included severe headache, meningismus, photophobia, and fever. Cerebrospinal fluid showed pleocytosis in 4 patients (leukocyte count as high as 1169 × 106/L in one patient), eosinophilia in 3 patients, and IgG elevation in all patients (as great as 7 times the upper limit of normal in one patient). Repeat cerebrospinal fluid and serum studies after 24 hours showed a 46% cerebrospinal fluid IgG clearance compared with an 11% clearance of serum IgG in one patient. Cerebrospinal fluid cultures were negative. Aseptic meningitis developed in 4 of 8 patients (50%; CI, 16% to 84%) with a history of migraine but in only 2 of 46 (4%; CI, 0.5% to 15%) patients without such a history (P = 0.003). Aseptic meningitis recurred in patients who had migraine despite the use of different commercial intravenous immunoglobulin preparations and slower rates of infusion.
Aseptic meningitis develops in patients receiving high-dose intravenous immunoglobulin therapy. Patients with a history of migraine are more likely to develop aseptic meningitis while receiving intravenous immunoglobulin therapy, regardless of the type of commercial preparation or the infusion rate. Possible inciting factors include the IgG itself, various stabilizing products within each of the preparations, cytokine release triggered by the therapy, or cerebrovascular sensitivity in migraineurs.
Elizabeth A. Sekul, Edward J. Cupler, Marinos C. Dalakas. Aseptic Meningitis Associated with High-Dose Intravenous Immunoglobulin Therapy: Frequency and Risk Factors. Ann Intern Med. 1994;121:259–262. doi: 10.7326/0003-4819-121-4-199408150-00004
Download citation file:
Published: Ann Intern Med. 1994;121(4):259-262.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use